Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 247, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 16, 2003, 2:55 PM CDT for Smith County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 2:55 PM CDT (19:55 UTC)
- Expired
- May 16, 2003, 3:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Smith County, TN
The radar
The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS54 KOHX 161955 SVRBNA TNC159-162030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 255 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN TENNESSEE * UNTIL 330 PM CDT * AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CARTHAGE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTHEASTERN SMITH COUNTY BY 310 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. && LAT...LON 3642 8584 3622 8592 3632 8605 3642 8597 $$ 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:15 PM CDT, 40 minutes earlier.
Area forecast discussion, May 16, 2:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT FRI MAY 16 2003 CURRENT SURFACE ANALYSIS CONTINUES TO SHOW STRONG LOW CENTER OVER OK ...WITH QUASI STATIONARY WARM FRONT FROM NEAR MEM UP TO BWG. SEVERAL CONVECTIVE BOUNDARIES FLOATING AROUND PARTS OF WEST TN/NORTHERN MS. STRONGEST INSTABILITY STILL SOUTHWEST OF MIDDLE TN BUT AIRMASS HAS DESTABILIZED. CONVECTION NOW OCCURRING ACROSS THE WESTERN MID-STATE COUNTIES...WITH ISOLATED STORMS TO THE EAST. NEW MODEL TRENDS CONTINUE TO BRING BAND OF SHWRS/TSTMS NORTHEAST... WHICH AT CURRENT TIME LOOK TO BE VERY CLOSE TO THE H8 BOUNDARY. REGION STILL PROGED TO BE UNDER WEAK MID/UPPER RIDGING THROUGH 12Z AS H7/H5 LOWS DEEPEN AND SLOWLY MOVE INTO THE MS RIVER VALLEY. ONCE INITALLY LINE PASSES THIS AFTERNOON...CONVECTION LOOKS TO BE SCATTERED AT BEST TONIGHT AS WEAK DRY SLOT SLIDE IN. EXPECT TO MONITOR PROGESSION OF LINE AND ADJUST ZONES ACCORDINGLY. PLAN TO BUMP UP POPS TO LIKELY CATEGORY SATURDAY AND KEEP THERE SATURDAY NIGHT AS NEARLY VERTICAL STACKED DEEP LOWS WORK INTO THE WEST PART OF THE REGION. VERTICAL MOTION AND INSTABILITY FIELDS SUGGEST THERE IS A CHANCE OF SOME STORMS GOING SEVERE SATURDAY AFTERNOON/EVENING AS WEAK H8-H7 JETS CROSS. WILL NOT MENTION SEVERE POSSIBILITY AT THIS TIME WITH AREA ONLY UNDER SLIGHT RISK. CUTOFF MID/UPPER LOWS AND WEAKENING LL FETAURES HANGING TO OUR SOUTHWEST WILL KEEP FLOW OF MOISTURE OVER THE REGION ON SUNDAY AS WELL. OVERALL VERTICAL MOTION AND INSTABILITY A BIT WEAKER...THUS PLAN HIGH CHANCE FOR SUNDAY AS THIS TIME. BIT OF DISCREPANCY ON KEY ELEMENTS OF SUNDAY NIGHT BUT THERE IS DEFINITELY ENOUGH TO KEEP CHANCE POPS RUNNING. BNA 67/79/64/77 5665 CSV 62/77/60/75 6665 07 .BNA...NONE.
Hazardous weather outlook, May 16, 5:30 AM CDT, 9 hours 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MIDDLE TENNESSEE THROUGH TONIGHT. A FEW STORMS COULD BECOME STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL. HOWEVER...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY THROUGH THURSDAY...YOU CAN EXPECT A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. HOWEVER... THUNDERSTORMS ARE EXPECTED TO BECOME MOST NUMEROUS OVER THE WEEKEND...ON SATURDAY AND SUNDAY...WHEN ISOLATED STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THURSDAY IS EXPECTED TO BE DRY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED AT SOME POINT DURING THE NEXT SIX DAYS...ESPECIALLY OVER THE WEEKEND. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA. 19
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:08 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 37 min |
| May 16, 3:25 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.